PayPal and Amazon checkouts available.
800-486-1237
Tinnitus Library

Ask Barry Questions on Tinnitus - March 2018

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month for publication. All questions will receive a personal reply from Barry.

Tinnitus expert Bary KeateTinnitus expert, Barry Keate, answers your questions on Tinnitus Send your question to: Ask Barry

Get Free Shipping on Tinnitus Combo Pack or Starter Kit
Use promo Code: buzz43 - Offer Ends Soon - US orders only.

Gluten and Tinnitus

Hi Barry,

Just wondering your thoughts on gluten contributing to or even the cause of tinnitus?

Thank you!
Lyndia G.

Dear Lyndia,

There hasn’t been a lot of research on this but there does seem to be a connection. Celiac disease, the condition afflicting people who are gluten intolerant, is associated with malabsorption; specifically Vitamin B12. Lack of B12 is a known cause of tinnitus.

There also seems to be a link between Celiac disease and hearing loss. In one clinical study, published by the Canadian Journal of Gastroenterology, a neurological correlation has been found between Celiac disease and sensorineural hearing loss (SNHL). SNHL is the condition where hair cells in the cochlea are damaged and hearing is impaired. This is the primary cause of tinnitus in about 85% of cases.

There are many anecdotal reports of people with tinnitus who stopped ingesting gluten and their tinnitus improved. The International Tinnitus Journal reports on one case. A patient with severe high pitched tinnitus reported a considerable decrease in tinnitus with a gluten free diet.

More studies are necessary to explain the exact relationship between Celiac disease and tinnitus. However, there does seem to be a definite affiliation between the two.

Wishing you quiet times,
Barry Keate

Tinnitus and Parkinson’s

Hello Barry,

The doctors think I may have Parkinson's disease. I have loud ringing in my ears and it feels like electric shocks in my head at times especially when I stand up ... so much so that I sometimes fall to the floor. Is there a relationship with tinnitus and Parkinson’s?

Best regards,
David J.

Dear David,

This is a very interesting question. Parkinson’s disease and tinnitus seem to operate on different neural pathways but there are similarities. Parkinson’s disease is due to insufficient dopamine in the brain, while tinnitus is due to insufficient GABA. Both are neurotransmitters that operate on different brain receptors so, superficially, there is no connection.

However, there can be an underlying connection. Many years ago scientists were studying deep brain stimulation for Parkinson’s. This involves the placement of electrodes in the brain that stimulate the motor neurons to reduce symptoms. They found that those Parkinson’s patients who also had tinnitus reported their tinnitus symptoms significantly reduced when the electrodes were powered on. Deep brain stimulation is now routinely used for advanced Parkinson’s disease and should help tinnitus also.

Also, researchers in Taiwan recently studied 5,000 patients over the age of 65 with hearing loss. They compared them with 20,000 people without hearing loss. They found the people with hearing loss were 1.77 times more likely to have Parkinson’s disease than those without hearing loss. The researchers stated that dopamine, the absence of which causes Parkinson’s, helps protect the cochlea from noise exposure. Inadequate dopamine can thus lead to hearing loss and tinnitus.

So, the two conditions are different but somewhat intertwined. Parkinson’s can lead to hearing loss and tinnitus but doesn’t need to if dopamine medication is taken.

Wishing you quiet times,
Barry Keate

Tinnitus and Cholesterol

Hi Barry,

My cardiologist put me on Atorvastatin for a stent. Do you have any suggestions for an alternative with respect to terrible tinnitus? It's been getting worse over the years and now affecting my ability to sleep.

Thanks,
Frank M.

Dear Frank,

There are some reports that Atorvastatin can cause tinnitus. It occurs pretty rarely and only 0.1% to 1% of people develop this. It’s not a big problem.

I won’t contradict your doctor but there are other ways to reduce cholesterol. You should discuss these options with your doctor. Red Yeast Rice is used for this as it contains a natural statin drug. I don’t know the dosage to use but you can Google it to find more information.

Niacin (Vitamin B3) is also used for reducing LDL cholesterol. This was used for controlling cholesterol levels before the development of statin drugs. It is not as effective as statin drugs on reducing LDL but it has the advantages of increasing HDL cholesterol (the good kind) and decreasing triglycerides better than statin meds. It is very good for reducing the risk of heart disease.

There are several formulations of Niacin and the only one that is effective is called nicotinic acid. Normal doses are 1 to 3 grams per day. The other forms of Niacin do not contain nicotinic acid and are not effective. The downside of nicotinic acid is it produces a “flush” in the face and neck. This flush doesn’t last long and does not have any negative effects but it can be unpleasant.

You can avoid the flush effect by using a sustained release product. However, these increase the risk of liver toxicity and should be used carefully. There is a prescription form of non-flush niacin called Niaspan, which is effective and safe for the liver but it is quite expensive. An over-the-counter sustained release preparation called Slo-Niacin is similar to Niaspan. It is effective, not toxic to the liver, and less expensive than Niaspan.

Arches Tinnitus Formula should be helpful in reducing your tinnitus.

Wishing you quiet times,
Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.